Do you ever feel that the medication causes more stress than the disease itself?

This may seem negative but I'm tired, ill and feeling miserable. I'm 25 years old, I should be out with my friends, not sitting at home in my PJs by myself. I'm home not due to RA symptoms but because I have a temperature and UTI thanks to cimzia and have been vomiting, again thanks to cimzia! Then, I have the monthly bouts of thrush thanks to MTX and headaches from leflunomide and of course, the countless infections and viruses and colds.

Sometimes I wonder if it would be best just to let the RA rage on because at least I'd know what to expect. I feel that because I agree to take all these medications, I am somehow inflicting this on myself. Maybe that sounds irrational but I'm feeling irrational. :(

17 Replies

oldestnewest
  • Hello :) I know how you feel, I am 19 now and have had this battle for just over 2 years. I keep having recurring UTIs because of my Humira so am now on a constant low dose of Amoxicillin, all previous antibiotics have given me thrush, headaches and a bad stomach. My MTX makes my hair fall out and makes me feel so rough the next day. I have found it really hard with friends in the past because they don't really understand and think I'm making up excuses not to go out or meet up etc. I have some really good friends now though who are really understanding and put up with me especially on my grumpy days :)

    There are so many times though that I would love to stop my drugs to rid myself of all the side effects...but I know that I wouldn't be able to do my own hair, put my own socks on, or walk without a funny limp so I just persist I guess.

    Its good to know that it isn't just me who seems to have a battle on with the meds, hope that you feel better soon! :)

  • Hello. Thank you for your reply. I'm sorry you're going through similar. I was 21 when I was diagnosed, so a bit older than you but I do understand it's hard socially. I also have some good friends who do understand but I just feel like I'm constantly missing out on fun! Thank you and take care of yourself. x

  • Oh you poor things - I completely relate but unlike you both, my RA only started when I was 47 so I didn't have these things to contend with so young. I was covered in eczema when I was your age that started when I was little. My 21 year old son has it now too and has to attend a dermatology clinic once a month, and is always on powerful drugs and in constant pain as I was at his age too, so I can relate to your situation at least.

    I don't know the answer I'm afraid. I'm currently off all RA drugs for reasons of non toleration and I feel I would rather risk RA for a while than start new drugs with new side effects to dread. But I don't think my RA is aggressive enough to warrant these powerful meds personally.

    I recently ended up in hospital from another drug (not for RA) and feel doomed where meds are concerned just now.

    But I'm not your age so I don't have my social life or youth being compromised - so it is different for me.

    Its so good that you have each other on this site at least. Until quite recently someone called Christina (Swiss Miss) was on here and I get the odd email from her now. She is 27 now and went on Simponi which seems to work very well for her just now. She couldn't tolerate MTX or Leflunomide so she just takes this Biologic only. Might be worth asking about perhaps? Tilda xx

  • Thank you, Tilda. I feel that the trouble lies because I can tolerate the drugs individually but when they're compounded, I feel overwhelmed with side effects and fed up, especially when I'm very symptomatic with my RA and still have side effects! x

  • Hi I'm sorry you have this at a young age. I'm 60 and have been poorly 15 years. It is dif for me I have refused medication due to not being able to tolerate much. Infect I ended in hospital in feb after steriod shot in both knees. Doc wamts me on mtx but I have refused. Was thinking its just a year since and I am no worse now than I was. And my tummy and hair all ok. It's very dif to way up , I'm happy with my decision. For me I would rather have fatigue and stiff joints than bad tummy I couldn't deal with that. Hope things improve for you. Prayers and best wishes are sent . Now go get girl.

  • Thank you for your reply & kind words. Are you on any pain relief or anti inflammatories?

  • If you can't tolerate the meds you have been given, then please say that very strongly to your rheumatologist. There are other things that could be tried. You shouldn't have to put up with the treatment making you feel worse than the disease.

  • I did phone my rheumatology nurse to say I've vomited on and off in the 6 weeks since starting cimzia but her suggestion was anti-emetics. I am taking them but they're making me very, very drowsy. I just don't see more pills as the answer! Healthcare at home are phoning me to review my symptoms this week, so I'm going to explain to them the situation and see where we stand. I have a rheumy appt in about a month and I'm trying to stay on the cimzia till then, at least!

  • I am 65 and had this only 13 years so cant imagine how horrible it must be for younger people and the disruption to their lives, as Tilda says, you have other young people on this site who can empathise with you - I am so lucky that I dont have bad reactions to mtx or Naproxen and luckily dont have to take anything else (yet!), besides painkillers.

    I agree with earthwitch though that you get in touch with GP and/or RA consultant and see what can be done - the meds can be adjusted to make your quality of life better than you are having right now.

    Lynn

  • Thank you for your reply, Lynn. I will speak to the healthcare at home nurse this week and see where I can go from there.

  • Fruitcake and B2403. My heart goes out to the two of you. It is just cruel that you at your ages have to suffer this disease. Your young lives have been so effected, I am sorry that things are as they are with you.

    I'm afraid there isn't really much of an alternative for you to choose from. Earth witch says to make your case very strongly that it's the med that are causing you so much distress. I agree with her. Speak to your rheumy's and let them know just haw badly your lives have been effected by the meds. However, be prepared to except the alternative too.

    My rheumy tell me all the time that there are lots of new drugs available so don't just accept that you have to live the way you do. I wish both of you all the very best and please come back and let us all know how you get on. The 'older' people on here feel the same as Ido about young people, young people with small children, having come to terms with this awful disease.

    .....butyoudontlooksick.com......I have passed this site on before when people are having difficulty trying to get others to understand just how I'll they are. Have a look at it, I found it very good at getting the message across. All the best.....XXXX

  • Thank you also for your reply! I like the butyoudontlooksick website, especially the spoon theory.

  • That website is really interesting. Thanks Jeanabelle.

  • Hello

    I am having sides from methotrexate (ulcers+yucky eye) but I prefer this to the disease ( am 23 btw). Sorry you feel so yucky! Must be horrible wondering if you would be better off without. I can identify with wanting to go out with friends etc and be normal. I hope your sides lessen etc or you get another med that suits you better if you want a chat pm me :). Take care kat x

  • I am so sorry for all those of you suffering bad side effects. I have tried everything and had intolerable adverse reactions to all of them. Cimzia was the worst and it took me more than a year to get over all the awful side effects after I stopped taking it, so am left now with just steroids as a last resort, but am holding off those for as long as I can, because when I had a brief dose to help me over the Cimzia I almost immediately began developing cataracts! Now I just take Naproxen (can't stomach anything stronger!) and painkillers, and cry as I get washed and dressed. I'd rather suffer the pain and incapacity than make myself feel even worse with side effects from drugs that didn't work for me. My only worry is that with no treatment working after 3 years, how much damage is happening to the rest of my body.

  • Hi all

    My heart goes out to you all.my daughter was diagnosed last year at the age of 18 with Adult stills disease..form of ra.

    She has struggled this year to stay at uni,injects every day with anakinra and meth on a Sunday

    As someone who loves someone with RA I think the strength and endurance to get on with life is phenomenal and simply inspirational. I myself was diagnosed with cancer in 2011 and I thought that was difficult but nothing like watching my girl. Seeing you younger ones talking on here may encourage her to talk with you as getting support from each other is special

    Please try and discuss your concerns with your ruemy as they have lots of things to try to help also reading what others say it does take a while to get the right combination

    Good luck and god bless :)

  • Yes I would agree, especially if you are on alot of meds. I think it's a good idea to have a drug review every 6 months or so, with the idea if changing or cutting out drugs to reduce or improve the condition. Of course this is to be done under medical supervision.

    Sci x

You may also like...